Carfentanil, an extremely toxic opioid, has been found in illegal drugs in Hay River.
This is the second time police detected carfentanil in the community this year.
Public health officials are now warning residents of the detection.
A public health advisory reads, ” Carfentanil is one of the most toxic opioids known, with studies showing it is 10,000 times more toxic than morphine, 4,000 times more toxic than heroin, and 100 times more toxic than fentanyl. Reversing carfentanil may require more than one dose of naloxone.”
It adds, “Even small quantities can result in overdose and death. People who use substances can never be certain if the illicit drugs they purchase contain these substances.”
Health Canada reports nearly 1,900 opioid-related deaths in the first three months of 2022.
Canada has laws to protect people involved in an overdose, whether experiencing it themselves or seeing it, from being charged with drug possession.
In the NWT, Naloxone kits, designed to reverse the effects of an opioid overdose, are available at all hospitals, health centres and pharmacies.
“If you are unsure of the substance(s) involved, it’s best to err on the side of caution and administer it. Naloxone is not known to cause any harm in the case of a non-opioid overdose. Carfentanil overdoses may require repeated doses of naloxone,” reads the advisory.
Some symptoms of overdose include:
- Breathing will be slow or absent
- Lips and nails are blue
- Person is not moving
- Person is choking
- Gurgling sounds or snoring
- Severe sleepiness
- Person can’t be woken up
- Skin feels cold and clammy